Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 29, NWS Shreveport, LA

April 12, 2022Smith County, Upshur County, Wood County, Texas

NWS Shreveport, LA issued this tornado warning at Apr 12, 2022, 7:58 PM CDT for Smith County, Upshur County, Wood County, Texas. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 7:58 PM CDT (00:58 UTC)
Expired
Apr 12, 2022, 8:25 PM CDT
In force
27 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Smith County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 133 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 8:00 PM CDTTSTM WND DMG4 Ssw Tyler, TXTREES DOWN ON OLD JACKSONVILLE HIGHWAY SOUTHWEST OF TYLER.
Apr 12, 8:03 PM CDTTSTM WND DMGTyler, TXDAMAGING STRAIGHT LINE WINDS AFFECTED MUCH OF THE AZALEA DISTRICT, SOUTH OF DOWNTOWN TYLER, WITH A PROLONGED PERIOD OF HIGH WINDS IMPACTING THE AREA FROM A SQUALL LINE OF SEVERE THUNDERSTORMS. MULTIPLE HARDWOOD TREES WERE UPROOTED ACROSS THE AREA, FALLING IN N
Apr 12, 8:08 PM CDTTSTM WND DMG2 Ene Tyler, TXWINDOWS BLOWN OUT AT THE MOTHER FRANCES HOSPITAL IN TYLER, TEXAS.
Apr 12, 8:10 PM CDTTSTM WND DMGTyler, TXTREE DOWN NEAR 1423 AND 6TH STREET IN TYLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 7:29 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1943 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
3.4
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted.

985 
WFUS54 KSHV 130058
TORSHV
TXC423-459-499-130145-
/O.NEW.KSHV.TO.W.0029.220413T0058Z-220413T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
758 PM CDT Tue Apr 12 2022

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Central Smith County in northeastern Texas...
  Southeastern Wood County in northeastern Texas...
  Southwestern Upshur County in northeastern Texas...

* Until 845 PM CDT.
    
* At 758 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Chandler, or near Tyler, moving northeast at 55
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Tyler around 810 PM CDT.
  Big Sandy and Hawkins around 825 PM CDT.

Other locations impacted by this tornadic thunderstorm include Red
Springs, Union Grove, Noonday, Pritchett and Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3279 9518 3258 9487 3254 9499 3249 9499
      3221 9537 3227 9546 3230 9545 3231 9546
      3236 9545 3239 9549
TIME...MOT...LOC 0058Z 218DEG 47KT 3233 9540 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

44
2 follow-up statements
178 
WWUS54 KSHV 130115
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
815 PM CDT Tue Apr 12 2022

TXC423-459-499-130145-
/O.CON.KSHV.TO.W.0029.000000T0000Z-220413T0145Z/
Smith TX-Wood TX-Upshur TX-
815 PM CDT Tue Apr 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN SMITH...SOUTHEASTERN WOOD AND SOUTHWESTERN UPSHUR
COUNTIES...
    
At 815 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hawkins, or 12 miles north of Tyler, moving
northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hawkins around 820 PM CDT.
  Big Sandy around 825 PM CDT.

Other locations impacted by this tornadic thunderstorm include Red
Springs, Union Grove, Pritchett and Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3279 9518 3258 9487 3254 9499 3249 9499
      3235 9518 3250 9541
TIME...MOT...LOC 0115Z 218DEG 47KT 3251 9524 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

44
821 
WWUS54 KSHV 130125
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
825 PM CDT Tue Apr 12 2022

TXC423-459-499-130135-
/O.CAN.KSHV.TO.W.0029.000000T0000Z-220413T0145Z/
Smith TX-Wood TX-Upshur TX-
825 PM CDT Tue Apr 12 2022

...THE TORNADO WARNING FOR NORTHEASTERN SMITH...SOUTHEASTERN WOOD AND
SOUTHWESTERN UPSHUR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Texas.

LAT...LON 3279 9518 3258 9487 3254 9499 3249 9499
      3235 9518 3250 9541
TIME...MOT...LOC 0124Z 218DEG 47KT 3262 9514 

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 12, 3:31 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 12, 3:31 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
331 PM CDT Tue Apr 12 2022

.SHORT TERM.../Tonight through Wednesday Night/

Convective trends have been rather tame so far this afternoon as
our 18Z sounding indicates sufficient capping still in place and
abundant low cloud cover. However, we are beginning to see some
small breaks in the clouds over parts of East Texas as the dry
line begins to shift eastward from just west of the I-35 corridor
in central Texas. This is where more robust convection is starting
to develop this afternoon and expected to eventually accelerate
eastward through this evening and overnight, likely arriving in
our western zones across East Texas by mid evening and gradually
shift east into North Louisiana and SW Arkansas by late evening
and overnight. This convection is what we continue to think may
pose a severe threat during the evening and overnight timeframe
with large hail and damaging winds the primary threats. However,
we cannot rule out the threat of tornadoes as our shear profiles
become even more favorable moving ahead toward Wednesday. Thus,
our entire region does remain in a Slight Risk in the SPC Day 1
convective outlook with an Enhanced Risk just west of our region.

Beyond this initial round of possible severe weather, we should
see a lull in activity early on Wednesday morning before another
round begins to take shape along and ahead of the advancing cold
front and longwave upper trough. Ahead of the cold front, SBCAPE
values will be increasing significantly as low-level shear also
becomes more pronounced. For this reason, expect the threat of
severe weather to continue increasing farther east as the cold
front progresses from East Texas into North Louisiana and South
Arkansas throughout Wednesday. As sfc heating increases, higher
instability will likely be focused across our eastern zones in
advance of the cold front, generally along and east of the I-49
corridor where a large Enhanced Risk and even a small Moderate
Risk area covers parts of our eastern half. All modes of severe
weather be possible during this late morning through afternoon
timeframe on Wednesday, most notably the threat of tornadoes as
more favorable dynamics come into play, which have thus far been
lacking across our region through this event. With that in mind, a
few strong tornadoes cannot be ruled out across our eastern zones
where the parameters described above will be more supportive of
some discrete supercells developing in advance of the front.

By Wednesday evening, the severe threat will be exiting our region
to the east with cooler and drier air quickly spilling SE in the
wake of the cold front. As cold air advection increases overnight,
expect low temperatures to fall off sharply into the 40s to near
50 degrees across the region with skies clearing from NW to SE.

/19/

.LONG TERM.../Thursday through Monday Night/

Starting 12z Thursday...The aforementioned cold front in the short
term discussion that is expected to move through the region on
Wednesday will be well southeast of the region by Thursday morning.
Upper-level pattern as we move into the long-term portion of the
forecast period continues to feature an occluding low pressure
system near the Great Lakes as it continues to track to the
northeast into Canada. Models are in pretty good agreement that
zonal flow aloft will settle into our region on Thursday. Meanwhile,
surface high pressure will be in place across the region for
Thursday. This should set the stage for fairly clear skies across
our area, with perhaps a few passing high clouds across our southern
zones for Thursday. Additionally , temperatures will be around
seasonable normals with afternoon highs maxing out in the lower to
upper 70s with a few locations across deep east Texas reaching the
80 degree mark.

Remember the cold front that I mentioned earlier that I referenced
from the short-term discussion? Well that thing is actually expected
to somewhat stall out over the southwest CONUS through the day
Thursday. Models are indicating that this front will return to our
area as a warm front on Friday. As such, precipitation chances will
return to the area from the south on Friday. Best chances appear to
be for our far southeastern zones, generally for areas of Louisiana
south of the I-20 corridor. This will also usher in more warmer and
humid conditions to the area on Friday. Afternoon temperatures will
return to around the 80 degree mark for the region on Friday with
relative humidity above 50 percent. At this time the severe weather
threat for Friday remains on the lower end, but we will need to
continue to monitor this for any chances for severe weather.

As we move into the weekend, isolated showers and thunderstorms
look like they will return to the area as another dryline is
expected to set up over portions of central Texas. There does remain
some model inconstancy's with the timing and location of the
thunderstorm activity so right now confidence remains too low on any
convection that could initiate. So we will have to continue to
monitor this for our next severe weather threat. At this time, we
should get through the next two days before we become completely
focused on the next system. /33/

&&

.PREV DISCUSSION... /issued 127 PM CDT Tue Apr 12 2022/

AVIATION...

For the 12/18Z TAF period, MVFR/low VFR cigs blanket our airspace
this afternoon with scattered convection spreading northward ahead
of an advancing upper level disturbance. Therefore, have carried
VCTS at all sites this afternoon with TEMPO conditions for TSRA at
multiple sites. Beyond 13/00Z, much more uncertainty exists as far
as convective timing so have generally prevailed VCTS for most of
the remaining TAF period and will work to pin down timing better
during the subsequent period, especially with the prospects for
severe convection during the evening and overnight hours. Aside
from those concerns, lower cigs and southerly winds will generally
remain status quo through the period with wind speeds ranging from
10-20 kts and higher gusts near 25 kts.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  82  48  77 /  60  80  10   0
MLU  69  81  49  75 /  70  90  50   0
DEQ  64  81  40  74 /  60  70  10   0
TXK  69  81  46  75 /  60  70  10   0
ELD  66  79  44  75 /  60  90  20   0
TYR  69  85  48  77 /  50  70  10   0
GGG  69  84  47  77 /  50  70  10   0
LFK  69  84  50  80 /  50  70  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/33
Hazardous weather outlook, Apr 12, 1:16 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
116 PM CDT Tue Apr 12 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
116 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Chances for showers and thunderstorms will return to the area this
afternoon and continue into this evening. Some storms may be
severe, with all modes of severe weather possible. Heavy rainfall
will be possible with some storms, which could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Chances for thunderstorms will remain across the area on
Wednesday ahead of cold front. Some of these storms may be
severe, with all modes of severe weather possible. Heavy rainfall
will also remain a possibility, which could lead to localized
flooding. Dry weather is expected on Thursday, but thunderstorm
chances will return by Friday and through the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...Activation of emergency
management personnel, amateur radio operators, and storm spotters
will be needed through Wednesday.

In the hours before

Special weather statement, Apr 12, 7:38 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
738 PM CDT Tue Apr 12 2022

TXZ108-124-136-130115-
Smith TX-Wood TX-Franklin TX-
738 PM CDT Tue Apr 12 2022

...Strong thunderstorms will impact portions of northwestern Smith,
southwestern Franklin and Wood Counties through 815 PM CDT...

At 738 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emory to near Fruitvale to near Canton.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mineola, Winnsboro, Lindale, Quitman, Hoard, Pleasant Grove, Purley,
Hainesville, Golden, Forest Hill, Alba, Yantis and Cypress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Texas.

&&

LAT...LON 3296 9531 3317 9531 3319 9525 3285 9520
      3255 9524 3248 9559 3269 9559 3272 9564
      3296 9567
TIME...MOT...LOC 0038Z 248DEG 37KT 3287 9581 3270 9576 3252 9578

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

44

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:38 PM CDTSpecial Weather StatementSHVWood37 min
Apr 12, 7:46 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVCherokee, Gregg, Rusk, Smith, Upshur, Wood59 min
Apr 12, 8:20 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVAngelina, Cherokee, Nacogdoches, Panola, Rusk55 min
Apr 12, 8:32 PM CDTSevere Thunderstorm WarningSHVCamp, Cherokee, Gregg, Harrison, Panola, Rusk and 2 more39 min
Apr 12, 8:35 PM CDTTornado WarningSHVCass, Gregg, Harrison, Marion, Morris, Upshur40 min
Apr 12, 8:46 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVBowie, Camp, Cass, Gregg, Harrison, Marion and 5 more59 min
Apr 12, 8:48 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVAngelina, Cherokee, Gregg, Harrison, Nacogdoches, Panola and 2 more57 min
Apr 12, 9:02 PM CDTTornado WarningSHVHarrison, Panola, Rusk17 min
Apr 12, 9:18 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Harrison, Marion57 min
Apr 12, 9:25 PM CDTSevere Thunderstorm WarningSHVHarrison, Nacogdoches, Panola, Sabine, San Augustine, Shelby50 min
Apr 12, 10:21 PM CDTFlash Flood Warning Considerable damage threatSHVCherokee, Nacogdoches, Rusk, Shelby4 hr
Apr 12, 11:37 PM CDTFlash Flood WarningSHVShelby3 hr
Apr 12, 11:58 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches, Sabine, San Augustine, Shelby62 min
Apr 13, 2:57 AM CDTSpecial Weather StatementSHVCamp33 min
Apr 13, 3:46 AM CDTSevere Thunderstorm WarningSHVCamp, Cass, Morris, Upshur18 min
Apr 13, 8:56 AM CDTSpecial Weather StatementSHVRed River49 min
Apr 13, 9:44 AM CDTSpecial Weather StatementSHVRed River46 min
Apr 13, 9:45 AM CDTSpecial Weather StatementSHVRed River45 min
Apr 13, 9:46 AM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Titus, Upshur, Wood44 min
Apr 13, 9:56 AM CDTSevere Thunderstorm WarningSHVBowie, Franklin, Morris, Red River, Titus49 min
Apr 13, 10:16 AM CDTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches8 days
Apr 13, 10:18 AM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby6 days
Apr 13, 10:30 AM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Franklin, Morris, Titus45 min
Apr 13, 10:33 AM CDTSevere Thunderstorm WarningSHVBowie42 min
Apr 13, 11:13 AM CDTSevere Thunderstorm WarningSHVBowie47 min
Apr 13, 12:47 PM CDTSevere Thunderstorm WarningSHVBowie, Franklin, Red River, Titus, Wood58 min
Apr 13, 1:18 PM CDTSevere Thunderstorm WarningSHVBowie, Red River, Titus42 min
Apr 13, 1:23 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Morris, Titus, Wood52 min
Apr 13, 1:46 PM CDTSevere Thunderstorm WarningSHVCherokee, Gregg, Rusk, Smith59 min
Apr 13, 1:59 PM CDTSevere Thunderstorm WarningSHVBowie36 min
Apr 13, 2:07 PM CDTSpecial Weather StatementSHVUpshur38 min
Apr 13, 2:47 PM CDTSpecial Weather StatementSHVCherokee43 min
Apr 13, 3:56 PM CDTSevere Thunderstorm WarningSHVSabine, Shelby64 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.